Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 8, 2017, 12:25 AM EDT for Alamance County, Orange County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2017, 12:25 AM EDT (04:25 UTC)
- Expired
- Aug 8, 2017, 1:15 AM EDT
- In force
- 50 min
- Issued by
- NWS Raleigh, NC
Counties Alamance County, NC, Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 97 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1088 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.5
The text
As transmitted.
843
WWUS82 KRAH 080425
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
1225 AM EDT TUE AUG 8 2017
NCZ022>024-039-080515-
Guilford NC-Alamance NC-Randolph NC-Orange NC-
1225 AM EDT TUE AUG 8 2017
...A STRONG THUNDERSTORM WILL AFFECT ALAMANCE...ORANGE...NORTHEASTERN
RANDOLPH AND SOUTHEASTERN GUILFORD COUNTIES UNTIL 115 AM EDT...
At 1225 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Randleman, moving east at 50 mph.
Wind gusts up to 45 mph will be possible with this storm.
Locations impacted include...
Greensboro, Burlington, Graham, Hillsborough, Randleman, Mebane,
McLeansville, Elon College, Gibsonville and Pleasant Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees.
&&
LAT...LON 3624 7895 3598 7900 3577 7993 3583 7990
3587 7986 3605 7982 3625 7930
TIME...MOT...LOC 0425Z 249DEG 45KT 3591 7971
$$
26What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 10:25 PM EDT, 2 hours earlier.
Area forecast discussion, Aug 7, 10:25 PM EDT, 2 hours before
Area Forecast Discussion National Weather Service Raleigh NC 1025 PM EDT Mon Aug 7 2017 .SYNOPSIS... A cold front will sink slowly southeastward into the area overnight. The front will finally will push south of the area by midday Tuesday. Weak high pressure will then settle south into the area through mid to late week. && .NEAR TERM /THROUGH TONIGHT/... As of 1025 PM Monday... Surface cold front which has made very little progression southward, currently extends from the DELMARVA coast back into southwest VA. This cold front is expected to sag slowly south into the area overnight, eventually pushing south of the area by early Tuesday afternoon. Meanwhile, weak shortwave perturbations embedded within the the SW flow aloft ahead of the positively tilted trough over the Great Lakes region will continue to overspread the area overnight. The combination of the cold front to our north and these disturbances from the southwest will interact with the high ~2.0 PWATS in place to support scattered to numerous/widespread showers and storms across the area overnight, with greatest coverage across the northern counties in proximity to the southward sinking frontal moisture convergence axis. The potential for severe storms has decreased significantly as airmass has been worked over pretty well, especially across the north where the better shear exists. Still can't rule out an isolated strong to severe storm, especially with features such as the MCV currently lifting out of upstate SC. Otherwise, the main severe threat will be localized heavy rain and isolated flooding, mainly across the northern tier where the potential for training thunderstorms near the front is highest. The clouds and rain will keep temperatures mild overnight. Lows 70-76. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 340 PM Monday... The greatest focus of showers and storms will push southeast through NC Tue. The mid level trough axis is expected to extend from upstate NY back through the Ohio Valley Tue morning, while weak perturbations to the SE of the trough streak across NC. The trough axis will move steadily SE through the day, pushing the surface front southward through NC. Convection chances will remain high early in the day before trending gradually down from N to S late in the day, leaving just a low chance across the south Tue night as PW drops under 2". Rainfall amounts will range from a half to around an inch, with locally higher amounts where cells train over one area. With extensive morning clouds and precip hindering heating, CAPE should remain low, just a few hundred J/kg at most. Expect highs around 80 to the lower 80s and lows Tue night from the low 60s north (where partial clearing is expected late as weak high pressure starts to build in) to near 70 south. -GIH && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 220 PM Monday... High pressure over the OH valley will build into the Mid-Atlantic Wednesday morning, propelling a cold front southward through NC. Guidance suggests the front will stall along/south of the NC/SC border, with a dry/stable airmass in place over much of central NC, particularly the Northern Piedmont. Expect below normal temperatures with dry conditions aside from a small chance for showers in far southern portions of central NC. An unseasonably amplified trough will continue over the eastern CONUS late this week through Monday. In general, expect near or slightly below normal temperatures and above normal chances for convection. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 745 PM Monday... 24 hour TAF period: Scattered showers and storms leaving the KFAY vicinity for now but back to the NW, another round of convection moving into the KINT and KGSO areas. These terminals could experience thunderstorms over the next couple of hours with wind gusts of 25-35 kts possible. Scattered convection will continue to hang around this evening and into the overnight hours. Reduced visibilities and ceilings may temporarily accompany these storms but improvements back to VFR should follow. Expect another round of convection and reduced ceilings and visibilities tomorrow as a cold front pushes through the area but terminals across the north will be returning to VFR sooner than southern terminals which may remain sub VFR through the end of the TAF period. Long term: After the front moves out of the southern areas Tuesday, less precipitation is expected although diurnal showers and storms cannot be ruled out. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL NEAR TERM...CBL SHORT TERM...Hartfield LONG TERM...Vincent/Franklin AVIATION...Ellis
Hazardous weather outlook, Aug 7, 3:43 PM EDT, 8 hours 42 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 343 PM EDT Mon Aug 7 2017 NCZ007>010-021>026-038>041-073>076-083>086-081000- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Anson-Richmond-Scotland-Hoke- 343 PM EDT Mon Aug 7 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. An isolated strong storm or two are possible late this afternoon through this evening. Strong wind gusts over 45 mph are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widespread hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ011-027-028-042-043-077-078-088-089-081000- Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Cumberland- Sampson- 343 PM EDT Mon Aug 7 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Isolated strong to severe storms are possible late this afternoon through tonight. The main threat will be damaging wind gusts over 60 mph. A brief tornado is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widespread hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 6:37 PM EDT, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
637 PM EDT MON AUG 7 2017
NCZ077-088-089-072315-
Sampson NC-Harnett NC-Cumberland NC-
637 PM EDT MON AUG 7 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAMPSON...
SOUTHEASTERN HARNETT AND CUMBERLAND COUNTIES UNTIL 715 PM EDT...
At 637 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Fayetteville, moving northeast at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Fayetteville, Fort Bragg, Dunn, Godwin, Pope AFB, Hope Mills, Spring
Lake, Erwin, Eastover and Stedman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3486 7893 3487 7892 3490 7894 3495 7904
3499 7905 3504 7909 3511 7910 3540 7872
3510 7832 3485 7876 3485 7883 3483 7890
TIME...MOT...LOC 2237Z 228DEG 36KT 3497 7898
EllisLocal storm report, Aug 7, 7:04 PM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
704 PM EDT MON AUG 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND GST 4 ENE HOPE MILLS 34.99N 78.88W
08/07/2017 M46 MPH CUMBERLAND NC ASOS
FAY ASOS MEASURED A 40 KT GUST.
&&
KCSpecial weather statement, Aug 7, 7:29 PM EDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
729 PM EDT MON AUG 7 2017
NCZ021-038-080045-
Forsyth NC-Davidson NC-
729 PM EDT MON AUG 7 2017
...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND NORTHERN DAVIDSON
COUNTIES UNTIL 845 PM EDT...
At 729 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntsville, or 9 miles southeast of Yadkinville, moving east at 20
mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Winston-Salem, Thomasville, Kernersville, Clemmons, Bermuda Run,
Huntsville, Lewisville, Walkertown, Rural Hall and Pfafftown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8004
3585 8005 3588 8042 3589 8041 3589 8037
3596 8038 3599 8042 3601 8042 3606 8046
3604 8049 3608 8052
TIME...MOT...LOC 2329Z 276DEG 17KT 3604 8053
23Special weather statement, Aug 7, 11:29 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1129 PM EDT MON AUG 7 2017
NCZ038-039-073-074-083-084-080430-
Stanly NC-Richmond NC-Anson NC-Randolph NC-Davidson NC-Montgomery NC-
1129 PM EDT MON AUG 7 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DAVIDSON...ANSON...RICHMOND...MONTGOMERY...WESTERN RANDOLPH AND
STANLY COUNTIES UNTIL 1230 AM EDT...
At 1128 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Granite Quarry to 8
miles southwest of Wadesboro. Movement was east at 35 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Asheboro, Albemarle, Rockingham, Wadesboro, Randleman, Troy, Badin
Lake, North Carolina Zoo, Hamlet and Biscoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3550 8030 3551 8019 3552 8018 3558 8021
3568 8033 3572 8033 3572 8038 3584 7982
3551 7973 3551 7977 3528 7971 3518 7964
3490 7957 3485 7963 3482 7962 3480 7969
3481 8032 3519 8028 3516 8044 3526 8046
TIME...MOT...LOC 0328Z 263DEG 30KT 3564 8041 3486 8013
23Special weather statement, Aug 8, 12:25 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1225 AM EDT TUE AUG 8 2017
NCZ022>024-039-080515-
Guilford NC-Alamance NC-Randolph NC-Orange NC-
1225 AM EDT TUE AUG 8 2017
...A STRONG THUNDERSTORM WILL AFFECT ALAMANCE...ORANGE...NORTHEASTERN
RANDOLPH AND SOUTHEASTERN GUILFORD COUNTIES UNTIL 115 AM EDT...
At 1225 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Randleman, moving east at 50 mph.
Wind gusts up to 45 mph will be possible with this storm.
Locations impacted include...
Greensboro, Burlington, Graham, Hillsborough, Randleman, Mebane,
McLeansville, Elon College, Gibsonville and Pleasant Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees.
&&
LAT...LON 3624 7895 3598 7900 3577 7993 3583 7990
3587 7986 3605 7982 3625 7930
TIME...MOT...LOC 0425Z 249DEG 45KT 3591 7971
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 11:29 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Randolph, Richmond, Stanly | 61 min |
| Aug 8, 6:45 AM EDT | Special Weather Statement | RAH | Johnston, Lee, Nash, Wake, Wilson | 60 min |
| Aug 8, 7:39 AM EDT | Special Weather Statement | RAH | Edgecombe, Johnston, Wayne, Wilson | 66 min |
| Aug 8, 4:35 PM EDT | Special Weather Statement | RAH | Chatham, Harnett, Johnston, Lee, Wake | 55 min |
| Aug 8, 5:34 PM EDT | Special Weather Statement | RAH | Harnett, Johnston | 86 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.